Many people in the United States use opioids. They are often prescribed for people getting out of surgery or for those who have chronic pain issues. These narcotic pain pills help block the pain signals to your brain. However, even when given for a short term, the risk of opioid addiction is great for some people. Also, there is a risk of an opioid overdose. Whether you are new to taking opioids or are struggling with an opioid use issue, it’s crucial to know the dangers of an opioid overdose.
Risks of an Opioid Overdose
Risks for an opioid overdose can occur in one of two ways.
You take too much — After taking opioids regularly, your body becomes tolerant to the effects of the medication. This is one step before opioid addiction. When your body becomes tolerant, you will require more medicine to obtain the same feeling. If you’re using the medicine for a pain condition, then you may not feel relief from pain once you are tolerant of the drug. If you are using the drug without a prescription, then you’re already taking more than needed and becoming tolerant to its effects.
By increasing the dose, you risk accidentally ingesting too much and overdosing. However, some people can risk overdose if they stop for a while then resume the dosage they were taking when they quit. Because their body got used to not having it, the amount they were taking when they quit would be too much.
You mix it with other substances — another way people overdose from opioid use is by using it with other substances. Mixing opioids with alcohol or other drugs enhance the effects and creates a greater chance of an overdose.
Symptoms of an Overdose
Opioids are a narcotic drug that binds to receptors in the brain and affects the limbic system, brainstem, and spinal cord. These parts of the brain control important aspects of emotions, sensations, breathing, and reflexes. When you take too much of this drug, it can slow down your breathing, cause problems with your thinking, and create unusual sensations in your body. Some of the symptoms of an overdose include:
- Falling asleep, nodding off, or losing consciousness
- Choking, gurgling sounds
- Small, constricted pupils
- Shallow breathing
- Limp body
- Pale, blue, or cold skin
If you notice any of these signs in a loved one or yourself, it’s critical to seek emergency help right away. Life-saving medicine will be administered that can reverse the overdose, but it must be done promptly.
Prevent an Opioid Overdose at Northern Illinois Recovery Center
If you think you might be struggling with an opioid use issue, then preventing an overdose is the best course of action. You can seek treatment at Northern Illinois Recovery Center, where we offer comprehensive services for opioid addiction. Using evidence-based treatment programs, we help you find a place of healing and sobriety. We have a variety of addiction treatment programs, some of which include:
- A partial hospitalization treatment program
- Medication-assisted treatment program
- An intensive outpatient treatment program
- A sober living treatment program
- PTSD (post-traumatic stress disorder) treatment program
When you contact Northern Illinois Recovery Center, our admissions coordinator will discuss what program is best for you based on your situation and symptoms. An evaluator may assess your condition to understand what programs you may need.
Don’t let substance use interfere with you and your loved ones. Now that you know more about an opioid overdose, you can seek the proper treatment by participating in a rehab center. Contact Northern Illinois Recovery Center at 855.786.1978, and we’ll be there every step of the way.